Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 197, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 20, 2021, 5:57 PM EDT for Oneida County, New York. It was in force for 63 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 5:57 PM EDT (21:57 UTC)
- Expired
- Jul 20, 2021, 7:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:27 PM EDT | TSTM WND DMG | 3.56 Sw Camden, NY | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON WIRES AND ACROSS ELPIS RD. |
| Jul 20, 6:27 PM EDT | TSTM WND DMG | 3 Ne Jewell, NY | STRONG THUNDERSTORM WINDS KNOCKED ON TREE ON PRESTONHILL RD. |
| Jul 20, 6:42 PM EDT | TSTM WND DMG | 2 Ene Vienna, NY | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON WIRES. |
| Jul 20, 6:49 PM EDT | TSTM WND DMG | 2 Wnw Griffiss Afb, NY | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON ROAD. |
| Jul 20, 6:49 PM EDT | TSTM WND DMG | 2 Wsw Stokes Corner, NY | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON WIRES. |
| Jul 20, 6:55 PM EDT | TSTM WND DMG | 2 Ene Delta Lake, NY | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON VEHICLE IN DELTA LAKE STATE PARK. NO INJURIES REPORTED AS WOMAN IN CAR REFUSED TREATMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
403
WUUS51 KBGM 202157
SVRBGM
NYC065-202300-
/O.NEW.KBGM.SV.W.0197.210720T2157Z-210720T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
557 PM EDT Tue Jul 20 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Central Oneida County in central New York...
* Until 700 PM EDT.
* At 556 PM EDT, severe thunderstorms were located along a line
extending from Barnes Corners to near Brewerton, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rome, Lee, Verona, Vienna, Camden, Boonville, Vernon, Florence,
Sylvan Beach and Ava.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4308 7552 4311 7565 4316 7573 4316 7575
4317 7577 4316 7579 4316 7589 4332 7587
4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 2156Z 253DEG 45KT 4382 7585 4325 7625
HAIL...1.00IN
WIND...60MPH
$$
HLC1 follow-up statement
245
WWUS51 KBGM 202230
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
630 PM EDT Tue Jul 20 2021
NYC065-202300-
/O.CON.KBGM.SV.W.0197.000000T0000Z-210720T2300Z/
Oneida NY-
630 PM EDT Tue Jul 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL ONEIDA COUNTY...
At 630 PM EDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Lowville to Camden, moving east
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rome, Lee, Verona, Vienna, Camden, Boonville, Vernon, Florence,
Sylvan Beach and Ava.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4308 7552 4311 7565 4316 7573 4316 7575
4317 7577 4316 7579 4316 7589 4332 7587
4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 2230Z 253DEG 45KT 4393 7534 4336 7574
HAIL...1.00IN
WIND...60MPH
$$
HLCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:38 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 20, 5:38 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 538 PM EDT Tue Jul 20 2021 .SYNOPSIS... A warm mostly sunny day is in store, but a new disturbance will drop into the region late this afternoon through tonight with scattered showers and thunderstorms. The strongest cells could contain damaging winds and locally heavy rainfall. A cold front will finish sweeping through the area Wednesday, eventually taking showers and thunderstorms away with it. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 535 pm update... Have issued a flash flood watch for Oneida County until 2 am tonight. After receiving over 4 inches across northern Oneida County yesterday and heavy rainfall expected with thunderstorms tonight, flash flooding will be possible. 330 pm update... A severe thunderstorm watch has been issued until 11 PM for central NY except for the PA border counties. The biggest threat will be damaging winds but large hail is also possible in discreet cells ahead of a line of showers and thunderstorms. Heavy rain will also be a threat for flash flooding. Storms will be moving but as the line goes through it will slow and start training this evening. Low level moisture mixed out this morning leaving mostly sunny but hazy skies. Temperatures have risen mostly into the lower 80s. So far a cap is keeping convection away. Instability is high with cape over 2k and lifted indices of -5. As the convective line and cold front drop south wind shear will increase to 35 kts in the north. Strong downdrafts will cause damaging winds. The instability will help water get above the -20c level to form hail. Precipitable water is increasing to 1.4 inches in the north. Initially the single cells should be moving and spaced apart enough to limit flash flooding. Depending on how strong the line is when it gets here this evening, that rain could be a problem. The line will slow over our area as the main forcing drops southeast into the Hudson Valley. Some of the models have rainfall amounts in excess of 2 inches. With the wet antecedent conditions 2 inches in an hour would be enough to cause flooding. In the case of Oneida County it would be less given the flooding there just yesterday. The cold front goes through late tonight and Wednesday morning. Convection tonight will be tapering off as it outruns the better wind shear and forcing. Midday tomorrow there could be a resurgence in NEPA and Sullivan County NY with weak surface heating and another short wave moves through. SPC has put the far southeast in a marginal chance of severe thunderstorms for Wednesday. Showers and thunderstorms there end in the afternoon. Temperatures will fall into the 60s tonight then rising into the 70s Wednesday. The far southeast could near 80. Low temperatures will be in the 50s Wednesday night. Wednesday into Wednesday night skies will clear front northwest to southeast behind the front as drier air comes in. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Only minor changes with the forecast update this afternoon in the short term. Previous discussion below. High pressure will bring dry conditions to the area on Thursday along with a mix of sun and clouds. High temperatures are expected to mainly be in the mid to upper 70s. Some lower 70s are expected in the higher elevations of Central NY/Catskills. Meanwhile some lower 80s will be possible in portions of the Wyoming Valley in PA. Another shortwave will approach the area Thursday night, which may touch off a few light showers late Thursday night/early Friday morning, mainly west of I-81. That being said, the majority of the area will likely remain dry. Lows are expected to be in the mid to upper 50s. As the shortwave moves through the area on Friday, a few scattered showers will be possible and perhaps a few thunderstorms by the afternoon. However, at this time, it appears overall coverage will be rather limited and there will be plenty of dry breaks with some sunshine throughout the day. Highs are expected to be very similar to Thursday, mainly in the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Dry weather is expected to return for Friday night into Saturday as high pressure settles in. An isolated late afternoon shower cannot be ruled out Saturday ahead of the next system, but the majority of the area will likely remain dry through the day with mostly sunny skies. After low temperatures in 50s Friday night, highs are expected to be in the mid 70s to lower 80s on Saturday. Another shortwave/frontal system is expected to impact the region Saturday night through Sunday, bringing scattered showers and some thunderstorms. With greater instability Sunday afternoon, the chance for thunderstorms will be highest during that period. Modeling at this time is indicating the potential for 1,000-2,000 J/KG of CAPE and 20-30 knots of 0-6 KM bulk shear to promote the potential for gusty winds with the storms. Given timing uncertainty, it is a bit early to hone in on the threat for strong to severe storms at this time. Heavy rainfall will be another concern too given recent rounds of rainfall with the details ironed out as we get closer to the event. Some additional scattered showers will be possible on Monday with a northwest flow, before high pressure likely brings dry conditions by Tuesday. Temperatures Sunday/Monday are expected to be a bit warmer; mainly mid 70s to lower 80s Sunday and upper 70s to mid 80s Monday. With dewpoints back in the 60s to perhaps near 70, it will be more humid as well. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... 140 pm update... Other than some smoke dropping vsbys to 5sm conditions are VFR. We are waiting for a line of showers and thunderstorms to drop south with MVFR restrictions and brief IFR possible in NY. SYR/RME 22 to 01z then 23 to 02z for BGM/ITH/ELM. A cold front will follow the convection tonight dropping cigs and vsbys mostly to IFR in CNY. IFR will lift to MVFR around 14z. At AVP convection will die before getting there. The front will wait until after 12z but could have MVFR cigs. West winds at 5 to 10 kts this afternoon into evening. Tonight light and variable winds. Wednesday northwest winds at 5 to 10 kts. Outlook... Wednesday afternoon...In CNY improvement to VFR. For AVP lingering scattered showers and thunder with associated intermittent restrictions. Late Wednesday through Saturday...Late night-early morning fog possible, especially KELM; otherwise mainly VFR. Small chances of showers and thunder with brief restrictions Friday. Late Saturday night through Sunday...chances of showers and thunder with restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Flash Flood Watch until 2 AM EDT Wednesday for NYZ009-037. && SYNOPSIS...TAC NEAR TERM...MPK/TAC SHORT TERM...BJG/MWG LONG TERM...BJG/MWG AVIATION...TAC
Hazardous weather outlook, Jul 20, 5:35 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 535 PM EDT Tue Jul 20 2021 NYZ015>018-023-025-036-044>046-212145- Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Tompkins-Madison- Cortland-Chenango-Otsego- 535 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. ...SCATTERED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE... Scattered showers and thunderstorms are forecast to move into the area this evening, lasting into tonight. With soils still very wet from several bouts of rain during the past week, isolated flash flooding will also be possible. Locations that recently experienced flooding, will be more vulnerable to additional rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. PAZ043-044-047-048-072-212145- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 535 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022-024-055>057-062-PAZ038>040-212145- Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne- 535 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. ...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE... Scattered showers and thunderstorms are forecast to move into the area late this afternoon, lasting into tonight. A few of the strongest storms could become severe with damaging wind gusts and large hail. With soils still very wet from several bouts of rain during the past week, isolated flash flooding will also be possible. Locations that recently experienced flooding, will be more vulnerable to additional rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-037-212145- Northern Oneida-Southern Oneida- 535 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 20, 5:34 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
534 PM EDT Tue Jul 20 2021
NYZ009-018-036-037-202215-
Onondaga-Southern Oneida-Madison-Northern Oneida-
534 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND NORTHERN ONONDAGA COUNTIES...
At 533 PM EDT, a strong thunderstorm was located near Fulton, moving
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clay, Rome, Cicero, Lysander, Sullivan, Oneida, Lenox, Baldwinsville,
North Syracuse and Vienna.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.
LAT...LON 4344 7559 4299 7562 4316 7648 4322 7648
4323 7630 4320 7627 4322 7626 4324 7627
4324 7626 4320 7622 4322 7620 4327 7621
4322 7609 4320 7608 4315 7589 4328 7587
4333 7588 4347 7582
TIME...MOT...LOC 2133Z 278DEG 32KT 4327 7646
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:31 PM EDT | Flash Flood Watch | BGM | Oneida | 3 hr |
| Jul 20, 5:34 PM EDT | Special Weather Statement | BGM | Onondaga | 41 min |
| Jul 20, 6:05 PM EDT | Special Weather Statement | BGM | Schuyler | 25 min |
| Jul 20, 6:10 PM EDT | Special Weather Statement | BGM | Cortland | 35 min |
| Jul 20, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 50 min |
| Jul 20, 6:54 PM EDT | Special Weather Statement | BGM | Cortland | 51 min |
| Jul 20, 6:55 PM EDT | Flash Flood Warning | BGM | Oneida | 49 min |
| Jul 20, 7:33 PM EDT | Special Weather Statement | BGM | Tioga, Tompkins | 27 min |
| Jul 20, 7:40 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga, Tompkins | 50 min |
| Jul 20, 7:41 PM EDT | Areal Flood Advisory | BGM | Steuben | 68 min |
| Jul 20, 7:47 PM EDT | Special Weather Statement | BGM | Chemung | 43 min |
| Jul 20, 7:58 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.